Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 15, NWS Kansas City, MO

June 4, 20155 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 4, 2015, 2:16 AM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2015, 2:16 AM CDT (07:16 UTC)
Expired
Jun 4, 2015, 8:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Andrew County, MO, Caldwell County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WGUS53 KEAX 040716
FFWEAX
MOC003-025-061-063-075-041330-
/O.NEW.KEAX.FF.W.0015.150604T0716Z-150604T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 AM CDT THU JUN 4 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHWEST MISSOURI...
  NORTHEASTERN ANDREW COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHWESTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHWESTERN GENTRY COUNTY IN NORTHWEST MISSOURI...

* UNTIL 830 AM CDT

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES RAINFALL TOTALS OF OVER 3 INCHES IN   
  PORTIONS OF THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MAYSVILLE...KING CITY AND UNION STAR.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 54 AND 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA EARLY THIS MORNING.

&&

LAT...LON 3998 9401 3975 9401 3975 9425 3989 9467
      4013 9467 4013 9460

$$

CUTTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 12:26 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 4, 12:26 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 AM CDT Thu Jun 4 2015

.UPDATE...
Issued at 937 PM CDT WED JUN 3 2015

Have lowered near term PoPs to reflect current radar trends and a
more northern solution of MCS development into south
central/southeast NE per 01Z HRRR and 00Z NAM. While initial
convection over north central KS was a bit further south than
anticipated the trend has been for new development to take place
towards south central NE with smaller cells popping up towards
southeast NE. This fits with the location of h8 jet per latest VWPs
which intersects the western edge of highest PWs.

So, have pared back PoPs over the southern CWA and focused higher
PoPs over northwest MO/northeast KS. Given the above expectations
believe flash flooding remains a high concern over northwest MO and
northeast KS.

&&

.DISCUSSION...
Issued at 342 PM CDT WED JUN 3 2015

Very active pattern continues with another round of thunderstorms
possible as early as this afternoon and this evening, potentially
continuing off and on into the weekend. This potential for repeated
rounds of storms will continue to pose a threat for flash flooding
into the weekend.

For tonight, showers and thunderstorms have already developed along
an elevated boundary over north central KS, being fed by a low-level
jet nosing into the area. This jet is forecast to weaken and pull
back a bit through the early evening, while storm motion vectors push
these storms into a more stable airmass over far eastern KS and
western MO in the wake of this morning's MCS. Would therefore expect
this activity to gradually weaken as it approaches the KS/MO state
line with the stronger activity staying to our west for the next
several hours.

A better chance for widespread thunderstorms, possibly
evolving into another organized convective complex, will arrive
overnight when a stronger impulse will eject out of the
Rockies into our region and interact with a re-intensifying low-level
jet nosing into northeast KS. This would conceptually bring
widespread showers and thunderstorms to southeast NE and northeast KS
which could roll southeast into western MO through early Thursday.
Unfortunately models are really struggling to resolve convection in
this pattern so confidence is not terribly high on this.
Nevertheless, torrential rains from Wednesday morning combined with
our anomalously wet May has left soils incapable of holding much if
any additional water. In fact 3-hour flash flood guidance is 1.5" or
lower for most areas near and west of I-35 with some spots under an
inch. Additionally, many ingredients are in place for very heavy rain
tonight including strong moisture advection/convergence over
northeast KS and northwest MO, deep moisture and warm cloud depth and
precipitable water values over 1.75" So even though there remains
some uncertainty regarding storm evolution overnight, there's a real
risk for flash flooding if and where storms do develop. Therefore we
issued a flash flood watch through 10 AM for areas that received the
heaviest rain on Wednesday.

A lot of Thursday's storm potential depends on the timing and
coverage of any activity that develops late tonight. If precipitation
and clouds clear early enough, there could be another round of
storms during the afternoon, some of which could be strong with
slightly stronger 700- and 500-hPa winds nosing into the area.
Conversely if storms are slow to move into the area in the morning,
southeastern portions of the area could destabilize enough for strong
storms through the early afternoon. At this time the most likely
scenario seems to be similar to today with morning convection keeping
things stable into the early evening. Of course, any storm that does
develop will have to be watched closely for additional heavy
rainfall.

This active MCS pattern looks to continue into Thursday night and
into Friday and Saturday. The orientation of the upper-level ridge
and projected LLJ would favor storms developing over northern KS,
southeast NE and IA during the daytime hours then potentially congealing
into complexes that would navigate southward into our area during the
evening and overnight. The heavy rain potential may be particularly
enhanced on Friday and Saturday when a warm front looks to become
oriented northwest to southeast from western Iowa into the Missouri
Ozarks. This would be parallel to the upper flow and overall storm
motion and could potentially lead to training storm complexes with
very heavy rain. Confidence isn't terribly high through this period
so decided not to issue the flash flood watch beyond Thursday just
yet, though it eventually may need to be.

By Sunday and Monday the upper ridge to our south which is
responsible for this active pattern will gradually flatten out, and
could bring an end to this parade of storm complexes. However, a
lingering frontal boundary near our area and a very unstable airmass
could still spark storms either day. Enough northerly flow may spread
into the area by Tuesday and Wednesday to finally push this active
pattern to our south, but this could change.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1216 AM CDT THU JUN 4 2015

Radar and satellite loops indicate the expected convective complex
is developing further north across south central and southeast NE and
in line with the northern trend of the latest HRRR model run. The
convection will likely be focused over northwest MO/far northeast KS
overnight but do expect it to propagate southeast during the pre-dawn
hours as the cold pool takes over.

With that in mind KSTJ can expect higher rain chances as well as
earlier arrival time. Confidence lowers farther south but do expect
convection to eventually arrive at the Kansas City area terminals
with lowest confidence at KIXD, the southernmost TAF site. Prevailing
ceilings will generally be VFR although as occasional MVFR
visibilities and ceilings can be expected with the stronger storms,
especially at KSTJ. Should see a lull in activity during the
afternoon. Low confidence on convective activity Thursday evening as
it will highly dependent on where the boundaries establish
themselves from the morning convection.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 10 AM CDT this morning FOR KSZ025-
     102>105.

MO...FLASH FLOOD WATCH until 10 AM CDT this morning FOR MOZ001>005-
     011>014-020>022-028>030-037-038-043-044.

&&

UPDATE...MJ
DISCUSSION...Hawblitzel
AVIATION...MJ
Hazardous weather outlook, Jun 3, 7:16 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT WED JUN 3 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-050030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
716 PM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A COMPLEX OF THUNDERSTORMS IS EXPECTED TO AFFECT MAINLY NORTHWEST
 AND WEST CENTRAL MISSOURI AND ADJACENT PORTIONS OF EASTERN KANSAS
 LATER TONIGHT. DUE TO SIGNIFICANT RAINFALL EARLIER THIS MORNING AND
 SATURATED SOILS...FLOODING AND FLASH FLOODING WILL BECOME A CONCERN.
 A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL WILL ALSO BE
 POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SEVERAL ADDITIONAL ROUNDS OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL
 BE POSSIBLE FRIDAY THROUGH EARLY SATURDAY AND AGAIN SUNDAY NIGHT.
 WHILE A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THE PRIMARY THREAT
 WILL BE HEAVY RAINFALL WHICH COULD BRING PERIODS OF FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:20 PM CDTRiver Flood WarningEAXCarroll, Chariton6 days
Jun 3, 8:20 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Jun 3, 8:56 PM CDTRiver Flood WarningEAXPlatte5 days
Jun 3, 8:56 PM CDTRiver Flood WarningEAXPlatte5 days
Jun 3, 9:32 PM CDTRiver Flood WarningEAXClay, Jackson, Ray6 days
Jun 3, 9:32 PM CDTRiver Flood WarningEAXChariton, Howard, Saline7 days
Jun 3, 9:32 PM CDTRiver Flood WarningEAXCooper, Howard7 days
Jun 4, 3:14 AM CDTSpecial Weather StatementEAXDaviess31 min
Jun 4, 3:44 AM CDTSpecial Weather StatementEAXDeKalb31 min
Jun 4, 5:12 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt33 min
Jun 4, 6:22 AM CDTSpecial Weather StatementEAXRay23 min
Jun 4, 6:37 AM CDTFlash Flood WarningEAXBuchanan, Caldwell, Clay, Clinton, Platte, Ray6 hr
Jun 4, 6:51 AM CDTSpecial Weather StatementEAXCarroll, Saline24 min
Jun 4, 7:52 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt38 min
Jun 4, 8:24 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway21 min
Jun 4, 9:21 AM CDTRiver Flood WarningEAXDaviess, Gentry57 hr
Jun 4, 9:21 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
Jun 4, 9:34 AM CDTRiver Flood WarningEAXBuchanan4 days
Jun 4, 9:34 AM CDTRiver Flood WarningEAXAtchison, Holt64 hr
Jun 4, 9:54 AM CDTRiver Flood WarningEAXAndrew, Buchanan4 days
Jun 4, 9:54 AM CDTRiver Flood WarningEAXBuchanan, Platte3 days
Jun 4, 10:07 AM CDTRiver Flood WarningEAXCarroll3 days
Jun 4, 10:22 AM CDTSpecial Weather StatementEAXBuchanan23 min
Jun 4, 10:38 AM CDTFlash Flood WarningEAXClay, Platte6 hr
Jun 4, 11:00 AM CDTSpecial Weather StatementEAXPlatte45 min
Jun 4, 11:12 AM CDTRiver Flood WarningEAXDaviess, Livingston3 days
Jun 4, 11:34 AM CDTSpecial Weather StatementEAXRay41 min
Jun 4, 12:23 PM CDTFlash Flood WarningEAXBuchanan, Caldwell, Clay, Clinton, Platte, Ray12 hr
Jun 4, 12:34 PM CDTAreal Flood WarningEAXAndrew, Atchison, Buchanan, Caldwell, Clinton, Daviess and 5 more24 hr
Jun 4, 3:40 PM CDTRiver Flood WarningEAXPlatte3 days

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.